Format

Send to

Choose Destination
J Postgrad Med. 2009 Jan-Mar;55(1):69-71.

Convulsions with propofol: a rare adverse event.

Author information

1
Department of Anesthesiology and Intensive Care, All India Institute of Medical Sciences, Ansari Nagar, New Delhi -110 029, India. drrgarg@hotmail.com

Abstract

We present a rare but potentially harmful adverse reaction of propofol. A 50-year-old patient was posted for laparoscopic cholecystectomy, developed generalized convulsions after few seconds of propofol administration at anesthesia induction. Convulsions subsided with intravenous administrations of thiopentone and midazolam. Patient remained hemodynamically stable and surgery was uneventful. Blood sugar, serum electrolytes and arterial blood gas analysis were normal. Postoperatively, there was no evidence of postictal phase, serum electrolytes and postoperative computerized tomographic scanning of the head were normal. Patient had uneventful recovery. The administration of propofol has been associated with abnormal movements collectively termed as seizure-like phenomenon. Despite the claims that propofol may have proconvalsant activity, there is significant amount of evidence to the contrary also. The pathophysiological mechanisms behind the neuroexcitatory symptoms with propofol are unknown. Propofol alters the conscious state, the transition from the conscious state to anesthesia or vice versa may be a particularly vulnerable period and may be prolonged after the end of propofol administration.

PMID:
19242084
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center